Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 10, NWS Midland/Odessa, TX

June 12, 1998Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 12, 1998, 10:53 PM CDT for Pecos County, Terrell County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1998, 10:53 PM CDT (03:53 UTC)
Expired
Jun 13, 1998, 1:00 AM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3475 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 130354
FFWMAF
TXC371-443-130600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1053 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN PECOS COUNTY IN WESTERN TEXAS
  WESTERN TERRELL COUNTY IN WESTERN TEXAS

* UNTIL 100 AM CDT

* AT 1045 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT CLUSTERS OF THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED OVER
  SOUTHERN PECOS COUNTY AND EASTERN BREWSTER COUNTY...MOVING SLOWLY
  EAST INTO WESTERN TERRELL COUNTY.

* EXCESSIVE RAINFALL AT THE RATE OF CLOSE TO AN INCH PER HOUR OVER
  SATURATED GROUND WILL PRODUCE FLOODING NEAR THE JUNCTION OF
  HIGHWAYS 285 AND 90 THROUGH 100 AM CDT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

TJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 9:34 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 12, 9:34 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
934 PM CDT FRI JUN 12 1998

KMAF 88D ESTIMATES OVER 5 INCHES OF RAIN OVER EXTREME SOUTHERN PECOS
COUNTY...AND SPENES HAS ESTIMATED AS MUCH AS 3 INCHES OVER PARTS OF
TERRELL COUNTY. NEW CELLS DEVELOPING OVER BREWSTER COUNTY ARE MOVING
EAST OVER SATURATED GROUND IN SRN PECOS AND FAR WRN TERRELL COUNTIES
AT THIS TIME. FLASH FLOOD WARNINGS ARE IN EFFECT FOR SRN PECOS AND
ALL OF TERRELL COUNTIES THROUGH 11 PM CDT. MAY NEED TO EXTEND
WARNINGS AND/OR INCLUDE BREWSTER COUNTY IF CURRENT TRENDS CONTINUE.
THANKS TO SPENES FOR EXCELLENT SUPPORT THIS EVENING. PLEASE
REFERENCE LATEST SPENES DISCUSSIONS FOR EXTRA DETAILS.

WOULD SUGGEST UPDATING AFOREMENTIONED AREAS FOR LOCALLY HEAVY RAIN
IN FORECASTS. WILL UPDATE QPF SHORTLY. EVERYTHING ELSE LOOKS ON
TRACK.

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:09 PM CDTSevere Thunderstorm WarningMAFTerrell46 min
Jun 12, 8:01 PM CDTFlash Flood WarningMAFTerrell3 hr
Jun 12, 9:23 PM CDTFlash Flood WarningMAFPecos97 min
Jun 13, 3:07 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 13, 3:53 PM CDTSevere Thunderstorm WarningMAFPecos47 min
Jun 13, 4:15 PM CDTSevere Thunderstorm WarningMAFUpton45 min
Jun 13, 4:38 PM CDTSevere Thunderstorm WarningMAFPecos32 min
Jun 13, 4:58 PM CDTSevere Thunderstorm WarningMAFReagan, Upton47 min
Jun 13, 6:02 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Jun 13, 6:22 PM CDTSevere Thunderstorm WarningMAFMartin, Midland48 min
Jun 13, 6:45 PM CDTSevere Thunderstorm WarningMAFPecos50 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.